Wisconsin, 2003

Flooding in Wisconsin, April 16 to 17, 2003

April 16 to 17, 2003 · NWS GRB · 3 events in 3 counties and zones

Significant rainfall starting on the 15th lead to a short period of minor flooding on some rivers in central and northeast Wisconsin. Rainfall amounts were in excess of an inch over most of the forecast area, and in excess of 2 inches in some areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Significant rainfall starting on the 15th lead to a short period of minor flooding on some rivers in central and northeast Wisconsin. Rainfall amounts were in excess of an inch over most of the forecast area, and in excess of 2 inches in some areas. Flooding was reported on the Oconto river 5 miles southwest of Oconto, the Upper Wolf river near Shawano and the Big Eau Pleine river near Stratford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 16, 4:30 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 4:30 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED APR 16 2003

HEAVIEST PRECIPITATION NOW IN THE WESTERN PART OF THE FORECAST AREA AS
BEST LOW LEVEL WARM ADVECTION IN THAT AREA. DROPPED FLOOD WATCH IN THE
EAST AS ACTIVITY MORE SCATTERED LATELY. KEPT WINTER WEATHER ADVISORY IN
THE NORTH AS FREEZING RAIN NOW BEING REPORTED AT IRON MOUNTAIN AND
TEMPERATURES NOW NEAR FREEZING ACROSS THE REST OF THE FAR NORTH.

.GRB...WINTER WEATHER ADVISORY TODAY AND TONIGHT
       VILAS...FOREST...FLORENCE...ONEIDA AND NORTHERN MARINETTECOUNTIES

       WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
       LINCOLN...LANGLADE AND NORTHERN OCONTO COUNTIES

       FLOOD WATCH THROUGH TONIGHT FOR WOOD...PORTAGE...MARATHON...
       WAUPACA...SHAWANO...LINCOLN...LANGLADE...MENOMINEE

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 16, 5:15 AM CST, 3 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND SLEET MAY COAT TREES...POWER LINES AND SOME ROADS
IN NORTHERN WISCONSIN TODAY. THIS COULD CAUSE HAZARDOUS TRAVEL
CONDITIONS. SOME SLEET AND FREEZING RAIN IS POSSIBLE TONIGHT FURTHER
SOUTH IN THE CENTRAL AND EAST CENTRAL PARTS OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME SLEET OR FREEZING RAIN MAY LINGER INTO THURSDAY...ESPECIALLY IN THE
NORTHERN PART OF THE STATE...POSSIBLY CAUSING HAZARDOUS TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT SLEET AND FREEZING RAIN TO THE
NATIONAL WEATHER SERVICE TODAY AND TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Marathon

When
April 16, 8:40 AM CST to April 17, 1:39 AM CST
Where
Marathon forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Flood, Southern Oconto

When
April 16, 9:11 AM CST to April 17, 3:38 PM CST
Where
Southern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Flood, Shawano

When
April 17, 6:20 AM CST to 12:00 PM CST
Where
Shawano forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351149, 5351151, 5351150.